What is my next move?

Would appreciate some advice on my next move. I started on prednisolone at 20mg in June last year and have been tapering very carefully down to my current 5mg which I have been taking for the last six weeks on the dsns method. I was feeling very fatigued during the last week and decided to stay at five for a few more weeks. However this morning I have really hit the buffers fatigue wise (no pain as such) and wonder what I should do. I think it may be my adrenals haven't kept pace and if so can I justify upping the dose a bit to give them a helping hand. Any suggestions would be helpful.

9 Replies

oldestnewest
  • Hi,

    If the fatigue is just from the adrenal glands not working, then I wouldn't increase (as yet), just stay at 5mg for a while. You don't really want to increase unless you get other symptoms or the fatigue becomes too much.

    However, as you have reduced quite quickly maybe you are at the level that you are just about managing, and only just!

    I would stay at 5mg and monitor things for a few weeks. I felt really fatigued when I got to about same level, but as I had no other symptoms, and the fatigue was liveable with, albeit a nuisance, I continued tapering very slowly, but I had been on the Pred a lot longer than you.

    After a few weeks if you get other symptoms returning then you need to think about increasing, might be idea to get bloods checked as well.

    If it's just fatigue then you have to decide if you can live with it. It does usually go eventually, but if it doesn't then it might be worth asking for a Synacthen test to check your adreanals are capable of working, but you do need to give them a chance!

  • Thank you Dorset lady for your helpful reply. I know from reading your posts that you had trouble between five and three. I just feel that my problem is to do with the adrenals because I really don't have aches and pains just deathly fatigue. Would increasing by a couple of mgs help this do you think. Thank you for always being there.

  • As PMRpro says a mg might make all the difference, and by all means give it a go. You won't know until you try! Plus as I said it depends how debilitating the fatigue is. No point in suffering for the sake of 1mg - you are at a low dose anyway.

    Take care.

  • I certainly wouldn't drop any further - but unlike DL I personally would try 6mg for a couple of days to see if it helped at all. If it does it would suggest it was adrenal insufficiency. Then you have to make a decision as whether you can carry on draped over the buffers or whether you need to up the dose a bit for a while before trying 5mg again. Anywhere below 7mg your adrenals are having to work again so 6mg will still tickkle them into waking up.

  • Thank you pmrpro for your lovely description of me draped over the buffers. It sums me up beautifully today. I am undecided whether to hang in a little longer at 5mg because I was fine on it for so long but I don't know if I am doing more harm than good if my adrenals aren't up to the job yet. Decisions decisions! For some reason I always improve slightly in the afternoons not sure why. Thank you for your prompt reply and I will see how I am in the next day or so and decide whether to increase my dose or not. Thank you so much I follow all your posts and have learned so much from you.

  • It is quite common for people at this stage to feel better later in the day - I wonder if it is because the biggest shot of cortisol is in the early morning to get us set up for the day and then there is another smaller shot during the afternoon - by which time you have slowly got going.

    It SHOULD improve - but when I got to 3.5mg and the fatigue started it steadily got worse. I'd been fine at 4mg, that 1/2mg made a big difference. I have wondered about alternating 2 doses that average to where you really want to be - say 3mg and 7mg but haven't been down there for a while as I had a flare a couple of months after I had tried the 3.5mg. Was it connected???????

  • Amazing pmrpro what a 1/2mg difference can make. I know I have reduced quite quickly overall but I have never reduced unless I was feeling ok. I had a previous hiccup between 8/7 and and slowed things down then. I will wait and see how I feel tomorrow and then possibly take an extra mg if I feel the need. Thank you again for all your patience and support. I knew I could rely on you and Dorset lady but I don't want either of you to feel I take you for granted.

  • Hi,

    Don't ever worry about that!

    From my point of view, I can well remember how difficult life was for me early days, both pre and post diagnosis, so if my experience can help others through those times I'm only too happy to help where I can.

  • No problem! We can always ignore the forum if we aren't up to it or not in the mood. ;-)

You may also like...